Kansas, 2019

High Wind in Kansas, January 28, 2019

January 28, 2019 · NWS GID · 1 event in 1 county or zone

Wind gusts to nearly 60 mph occurred early on this Monday morning. These winds occurred due to the relatively deep mixing associated with sensible heat fluxes in the presence of cold air advection.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Wind gusts to nearly 60 mph occurred early on this Monday morning. These winds occurred due to the relatively deep mixing associated with sensible heat fluxes in the presence of cold air advection. During the day Sunday, an Alberta Clipper dove south-southeast into the Dakota's. This low crossed Iowa Sunday night, and as that occurred, a pair of cold fronts swept south through north central Kansas. The polar front crossed the state between 9 PM and midnight CST Sunday, while the Arctic front quickly followed around 6 AM CST. Wind gusts between 50 and 57 mph were widespread across north central Kansas. The highest wind gust measured was 58 MPH at a rural location north of Bellaire. No significant impacts were reported from the high winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jan 28, 5:41 AM CST, 47 minutes earlier.

Area forecast discussion, Jan 28, 5:41 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
541 AM CST Mon Jan 28 2019

.SHORT TERM...(Today and tonight)
Issued at 507 AM CST Mon Jan 28 2019

Arctic cold front blasted through overnight, introducing strong
cold air advection and increased pressure rises behind it.

Main concerns for the short term are high wind this morning. 3
hour surface pressure rises greater than 5 mb are a bit farther
southwest than previously anticipated and encompass the tri-cities
area. Some solutions placing most of the CWA withing this range
toward 15Z, so the day shift will need to keep an eye on this.
Issued an SPS to include all of the rest of the CWA for these
potential close to High Wind gusts.

Temperatures were a struggle to forecast, and opted for CONSshort
for a started, but ticked it down a tad as it is a bit slow to
bring in the arctic air, but not by much.

.LONG TERM...(Tuesday through Sunday)
Issued at 507 AM CST Mon Jan 28 2019

Jet streak enhanced flurries are the next concern for Tuesday, and
it won't take much to squeeze out some flurries from stratus
already in very cold air.

I lowered the high temps for Tuesday
from Superblend and went with something a little closer to
ADJECEBC, with some CONshort mixed in during the morning. Low
temperatures may actually arrive before 12Z Tuesday before another
arctic push of cold air move in, with mixing temporarily bringing
up temps for a few hour around 12Z before tanking much of the
morning for Wednesday, especially northeast. We will remain on the
southwest fringe of the main arctic blast, so temperatures could
be quite challenging, with a wide range potential from northeast
to southwest, possibly ranging from single digits northeast to 30s
in our far southwest CWA.

Numerical models have been consistent with wind chills in the -20
to -30 range for Tuesday night/Wednesday morning, so with a solid
wind advisory anticipated, decided to issue the fourth period
advisory. This may need to be expanded, but started out with
roughly the east northeast third of the CWA to get something out
there for area I am more confident about. Low temperatures could
be tough and range from near 10 below northeast to near 10 above
far southwest. Not an easy forecast as we remain in a region of a
tight temperature gradient from the arctic intrusion on the
southwest flank.

My forecast highs may be a tad high if CONSRAW winds up being
correct, but it is close enough to leave it be as my focus was
turned more to short term issues with the wind today and wind
chills for Wednesday morning.

Since we were merely sideswiped by the arctic air mass, our warm-
up should not take long to arrive with a broad ridge building in
to give us some potential for 40s/50s for highs over the weekend.
Not the most confident with this as the approaching ridge is
showing some signs of dampening, and with any sky cover, could
wind up cutting down highs a bit more.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Monday)
Issued at 1055 PM CST Sun Jan 27 2019

No significant changes made for this TAF period, with winds
remaining the primary concern. The front has already pushed
through the terminal areas, and winds are currently gusting
between 35-40 MPH. Speeds are expected to increase through
tonight, any notable decrease in speeds until later this
afternoon. Otherwise, VFR conditions are forecast.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until noon CST today for NEZ039>041-046>049-
     061>064-075>077-086-087.

     Wind Chill Advisory from 9 PM Tuesday to noon CST Wednesday for
     NEZ039>041-046>049-062>064-076-077-087.

KS...None.
&&

SHORT TERM...Heinlein
LONG TERM...Heinlein
AVIATION...ADP
Hazardous weather outlook, Jan 27, 8:58 PM CST, 9 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
858 PM CST Sun Jan 27 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
281200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
858 PM CST Sun Jan 27 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A High Wind Warning is in effect from late tonight through noon
Monday for portions of south central Nebraska, affecting areas
along and north of Highway 92, as well as the Interstate 80
corridor from York to Grand Island. In this area, strong north to
northwest winds with sustained speeds of 30 to 40 mph and gusts of
55 to 60 mph are expected to develop. Outside of the warned area
toward the Nebraska and Kansas state line, wind gusts of 40 to 50
MPH are forecast. Please refer to the latest High Wind Warning
message for additional information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A High Wind Warning is in effect through noon Monday for portions
of south central Nebraska, affecting areas along and north of
Highway 92, as well as the Interstate 80 corridor from York to
Grand Island. In this area, strong north to northwest winds with
sustained speeds of 30 to 40 mph and gusts of 55 to 60 mph are
expected to develop. Outside of the warned area toward the
Nebraska and Kansas state line, wind gusts of 40 to 50 MPH are
forecast. Please refer to the latest High Wind Warning
message for additional information.

Wind chill temperatures will drop below zero across the local
area both Wednesday and Thursday mornings. Wind chill
temperatures could fall to between 15 and 30 degrees below zero
early Wednesday morning, primarily northeast of a line from
Kearney, Nebraska to Superior, Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, although
reports of strong winds and any damage from the winds would be
appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jan 28, 1:00 AM CST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
100 AM CST MON JAN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 AM     NON-TSTM WND GST ORD AIRPORT             41.62N 98.95W
01/28/2019  M62 MPH          VALLEY             NE   ASOS

&&

JCB
Local storm report, Jan 28, 3:59 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
359 AM CST MON JAN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 AM     NON-TSTM WND GST 4 NE GRAND ISLAND       40.97N 98.31W
01/28/2019  M63 MPH          HALL               NE   ASOS

&&

JCB
Local storm report, Jan 28, 4:01 AM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
401 AM CST MON JAN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 AM     NON-TSTM WND GST 2 WNW HASTINGS          40.61N 98.43W
01/28/2019  M67 MPH          ADAMS              NE   ASOS

&&

JCB
Special weather statement, Jan 28, 4:41 AM CST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Hastings NE
441 AM CST Mon Jan 28 2019

KSZ005>007-017>019-NEZ060-072>074-082>085-281800-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Dawson-Gosper-Phelps-
Kearney-Furnas-Harlan-Franklin-Webster-
Including the cities of Phillipsburg, Bellaire, Smith Center,
Kensington, Mankato, Jewell, Ionia, Burr Oak, Codell, Plainville,
Stockton, Osborne, Downs, Beloit, Lexington, Cozad,
Willow Island, Gothenburg, Elwood, Johnson Lake, Holdrege,
Minden, Cambridge, Arapahoe, Oxford, Beaver City, Hollinger,
Alma, Orleans, Franklin, Campbell, Hildreth, Inavale, Red Cloud,
Blue Hill, Rosemont, and Bladen
441 AM CST Mon Jan 28 2019

...Strong winds today...

Wind gusts reaching 40 to 55 MPH will be possible, especially in
the pre-dawn through late morning hours today. Speeds should
gradually diminish through the afternoon. Travel may be difficult,
especially along east to west roads and for those in high-profile
or lightweight vehicles. Those with travel plans should use
caution and be prepared for strong wind gusts.

Heinlein

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Smith

When
January 28, 6:28 AM CST
Where
Smith forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

A 58 MPH gust was measured by a mesonet located 8 miles north of Bellaire.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798907.